Medicine>>>>>Hospital-Based Medicine
Question 6#

An 84-year-old woman develops confusion and agitation after surgery for hip fracture. Her family reports that prior to her hospitalization she functioned independently at home, but sometimes needed help balancing her checkbook and paying bills. Her current medications include intravenous fentanyl for pain control, lorazepam for control of her agitation, and DVT prophylaxis. She has also been started on ciprofloxacin for pyuria (culture pending). In addition to frequent reorientation of the patient, which of the following series of actions would best manage this patient’s delirium?

a. Increase lorazepam to more effective dose, repeat urinalysis
b. Discontinue lorazepam, remove Foley catheter, add haloperidol for severe agitation, and change to nonfluoroquinolone antibiotic
c. Continue lorazepam at current dose, discontinue fentanyl, add soft restraints
d. Continue lorazepam at current dose, add alprazolam 0.25 mg for severe agitation, repeat urinalysis, restrain patient to prevent self harm
e. Discontinue lorazepam, remove Foley catheter, add alprazolam 0.25 mg for severe agitation, place the patient on telemetry

Correct Answer is B

Comment:

Delirium is a common complication in the hospital setting. Delirium may be differentiated from dementia by its acute onset and waxing and waning mental state. Elderly patients, especially those with a history of dementia, and the severely ill are at greatest risk of developing delirium. Delirium may be precipitated by medications, postsurgical state, infection, or electrolyte imbalance. The management of delirium relies on nonpharmacologic approaches, including frequent reorientation, discontinuation of any unnecessary noxious stimuli (eg, urinary catheters, unnecessary oxygen delivery systems or telemetry monitors, and restraints), environmental modification to establish day/night sleep cycles, and discontinuation of all unnecessary medications. This patient likely will continue to need pain control, but the dose of fentanyl should be minimized to the smallest effective dose. Benzodiazepines frequently induce a delirium and their continued use or escalation may impair recovery. Fluoroquinolones can worsen mental status in the elderly. Physical or chemical restraints actually impair recovery from delirium and should be used only as last resort to prevent serious harm to self or others. A repeat urinalysis would provide no useful information since the original urine culture is still pending.